Alert archive / Virginia / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 18, NWS Blacksburg, VA

April 17, 2000Campbell County, Pittsylvania County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Apr 17, 2000, 3:45 PM EDT for Campbell County, Pittsylvania County, Virginia. It was in force for 45 min. 4 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 17, 2000, 3:45 PM EDT (19:45 UTC)
Expired
Apr 17, 2000, 4:30 PM EDT
In force
45 min
Issued by
NWS Blacksburg, VA
Area
Whole counties

Counties Campbell County, VA, Pittsylvania County, VA

What was reported inside it

TimeReportWhereRemark
Apr 17, 3:52 PM EDTTornado F0Gladys, VA
Apr 17, 3:55 PM EDTHail 1Hurt, VA
Apr 17, 4:00 PM EDTHail 0.75Altavista, VA
Apr 17, 4:12 PM EDTHail 1Hurt, VA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 17, 1:30 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 7.8 hours before the alert went out and 31 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2000-04-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2000-04-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 85 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
-138 J/kg
Mixed-layer LCL
1222 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
85 m²/s²
0-3 km storm-relative helicity
116 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

567 
WUUS51 KRNK 171947
SVRRNK
VAC031-143-172030-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
345 PM EDT MON APR 17 2000

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CAMPBELL COUNTY IN CENTRAL VIRGINIA...
  NORTHERN PITTSYLVANIA COUNTY IN SOUTH CENTRAL VIRGINIA...

* UNTIL 430 PM EDT

* AT 345 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER LEESVILLE...OR ABOUT 20 MILES SOUTHEAST OF
  BEDFORD...MOVING NORTHEAST AT 15 MPH. A TORNADO WARNING CONTINUES 
  FOR SOUTHEASTERN CAMPBELL COUNTY UNTIL 400 PM.

SOME LOCATIONS THREATENED THROUGH 430 PM EDT INCLUDE   
  ALTAVISTA...
  HURT...
  HODGES...
  LONG ISLAND...
 
<<CALL TO ACTION>>THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH
YOU SHOULD PREPARE FOR DAMAGING WINDS IN EXCESS OF 55 MPH...LARGE
HAIL...AND DEADLY LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A
SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT MONDAY
EVENING FOR NORTHWESTERN NORTH CAROLINA AND SOUTHWESTERN VIRGINIA.

NNNN

MTE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 17, 3:20 PM EDT, 25 minutes earlier.

Area forecast discussion, Apr 17, 3:20 PM EDT, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
320 PM EDT MON APR 17 2000

...SORRY FOR THE DELAY...BUSY WEATHER AND EQUIPMENT PROBLEMS...

UPR LVL LOW STILL DIGGING TOWARD SOUTHEAST THANKS TO 90KT JET AT 300
ON BACK SIDE...AS WELL AS 60KT AT 500. WV IMAGERY SHOWS THIS S/WV
GETTING READY TO ROUND BOTTOM SIDE OF UPR LOW. SEEMS TO BE ON TRACK
SO FAR PER MDL FCSTS. ALL MDLS ARE OVERALL IN GOOD AGREEMENT. AVN A
LTL DEEPER BUT ALL END UP WITH SFC LOW NEAR SOUTHEAST NC COAST AT 36
HRS. SLOW MVMNT AND ANOTHER S/WV IN NW FLOW WILL SHOULD KEEP SOME
LIGHT PRECIP AROUND FOR ERN HALF OF CWA THRU TUES. HIER MOS POPS
REFLECT SLOWER MOVEMENT. WILL GO WITH DETAILS OF ETA SINCE IT HAS
BETTER DEPICTION SO FAR OF SFC LOW REDEVELOPMENT OVER SRN
APPALACHIANS AND ALSO CONTAINS SOME SUBTLE EVIDENCE OF THE FORCING
RESPONSIBLE FOR TODAY'S EARLY AFTERNOON CONVECTION...THE MIDDLE OF
THE THREE WAVES SEEN ON RADAR/SATELLITE. THE LAST ONE ALONG COLD
FRONT WILL ENTER CWA LATE THIS AFTERNOON INTO EARLY EVENING. GIVEN
CONVECTIVE RAIN THAT HAS ALREADY OCCURRED...WILL CONTINUE FLASH
FLOOD WATCH UNTIL 10 PM EVERYWHERE...BUT WILL LIKELY NEED TO CANCEL
FAR WEST BEFORE THEN. CONVECTION ASSOC WITH FRONT SHOULD BEGIN TO
DIMINISH AS IT MOVES INTO SRN WV BUT WILL CONTINUE STRONG FARTHER
SOUTH AS BEST FORCING AND UPR DIFL HEADS THAT DIRECTION. INSTABILITY
OVER PIEDMONTS OF SOUTHSIDE VA AND N-CNTRL NC SHOULD BE ENUF TO
ALLOW SOME OF THESE STORMS TO REACH SEVERE LIMITS INTO EARLY
EVENING...AND CURRENT SVR WATCH LOOKS GOOD.

POPS WILL ALL BE NEAR 100 TONIGHT...AND WILL UP 2ND PERIOD POPS FROM
PREVIOUS FCST TO REFLECT HIER MOS NUMBERS AND SLOWER MOVEMENT TO
SYSTEM. WRAP-AROUND WILL WARRANT AT LEAST CHC POPS THUR TUES ALONG
AND EAST OF BLUE RIDGE. BY WED ONLY LOW LVL MOISTURE LEFT AND
DOWNSLOPE SHOULD BREAKS UP CLOUDS EAST OF BLUE RIDGE.

.RNK...FLASH FLOOD WATCH UNTIL 10 PM EDT
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-W
VZ 042>045-180200-

KEIGHTON

In the hours before

Local storm report, Apr 17, 10:42 AM EDT, 5 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1042 AM EDT MON APR 17 2000

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....  ;

1000 PM    CITY OF BEDFORD           VA   FLOODING
04/16/00   BEDFORD                        STREET AND CREEK FLOODING

TW

N
Special weather statement, Apr 17, 12:00 PM EDT, 3 hours 45 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-181200-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
1200 PM EDT MON APR 17 2000

...SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS SOUTHERN VIRGINIA AND
NORTHERN NORTH CAROLINA...
...HEAVY RAIN POSSIBLE IN ALL AREAS...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EARLY THIS EVENING IN NORTHERN NORTH CAROLINA AND SOUTHERN VIRGINIA.
THE SLIGHT RISK AREA IS ALONG AND EAST OF THE BLUE RIDGE PARKWAY AND
SOUTH OF A ROANOKE TO BUCKINGHAM LINE.

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE AREA THIS
AFTERNOON. SOME OF THE STORMS MAY BECOME SEVERE IN THE SLIGHT RISK
AREA...WITH LARGE HAIL THE GREATEST THREAT. THUNDERSTORMS MAY
BRIEFLY APPROACH SEVERE LIMITS WEST OF THE BLUE RIDGE PARKWAY AND
NORTH OF A ROANOKE TO BUCKINGHAM LINE.

IN ADDITION...VERY HEAVY DOWNPOURS WILL ACCOMPANY THE SHOWERS AND
STORMS...WITH RAINFALL AMOUNTS OF ONE TO TWO INCHES POSSIBLE. THIS
MAY LEAD TO SOME LOCALIZED FLOODING...ESPECIALLY IN AREAS ALONG THE
BLUE RIDGE MOUNTAINS OF VIRGINIA THAT RECEIVED HEAVY RAINFALL SUNDAY
NIGHT.

LAW ENFORCEMENT AGENCIES...EMERGENCY MANAGEMENT OFFICIALS... AND
STORM SPOTTER GROUPS SHOULD MONITOR THIS SITUATION AND BE PREPARED
TO TAKE APPROPRIATE ACTION SHOULD ANY WATCHES OR WARNINGS BE ISSUED.

MTE
Local storm report, Apr 17, 12:47 PM EDT, 2 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1247 PM EDT MON APR 17 2000

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....  q

1227 PM    3 MI SOUTH OF WYTHEVILLE  VA   1 INCH HAIL
04/17/00   WYTHE                          REPORTED BY SPOTTER.

TW

N

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 17, 1:06 PM EDTSevere Thunderstorm WarningRNKPatrick39 min
Apr 17, 1:11 PM EDTSevere Thunderstorm WarningRNKFranklin49 min
Apr 17, 1:18 PM EDTSevere Thunderstorm WarningRNKMontgomery42 min
Apr 17, 1:39 PM EDTFlash Flood WarningRNKPatrick6 hr
Apr 17, 1:50 PM EDTSevere Thunderstorm WarningRNKFranklin, Patrick40 min
Apr 17, 2:00 PM EDTSevere Thunderstorm WarningRNKMontgomery30 min
Apr 17, 2:05 PM EDTSevere Thunderstorm WarningRNKCharlotte40 min
Apr 17, 2:29 PM EDTSevere Thunderstorm WarningRNKFranklin46 min
Apr 17, 2:37 PM EDTSevere Thunderstorm WarningRNKPittsylvania38 min
Apr 17, 2:40 PM EDTFlash Flood WarningRNKFranklin6 hr
Apr 17, 2:42 PM EDTSevere Thunderstorm WarningRNKCharlotte48 min
Apr 17, 2:43 PM EDTFlash Flood WarningRNKMontgomery6 hr
Apr 17, 3:02 PM EDTSevere Thunderstorm WarningRNKBedford, Campbell43 min
Apr 17, 3:13 PM EDTSevere Thunderstorm WarningRNKPittsylvania47 min
Apr 17, 3:23 PM EDTTornado WarningRNKCampbell37 min
Apr 17, 4:10 PM EDTTornado WarningRNKCharlotte35 min
Apr 17, 4:36 PM EDTSevere Thunderstorm WarningRNKBedford39 min
Apr 17, 5:03 PM EDTSevere Thunderstorm WarningRNKWythe42 min
Apr 17, 5:33 PM EDTSevere Thunderstorm WarningRNKCarroll, Patrick42 min
Apr 17, 5:58 PM EDTFlash Flood WarningRNKRoanoke, City of Roanoke, City of Salem92 min
Apr 17, 6:21 PM EDTSevere Thunderstorm WarningRNKCarroll, Floyd24 min
Apr 17, 6:29 PM EDTSevere Thunderstorm WarningRNKFranklin, Patrick46 min
Apr 17, 7:09 PM EDTSevere Thunderstorm WarningRNKPatrick36 min
Apr 17, 7:37 PM EDTSevere Thunderstorm WarningRNKFranklin23 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.